Georgia, 2023

Drought in Georgia, December 19 to 31, 2023

December 19 to 31, 2023 · NWS FFC · 1 event in 1 county or zone

Rainy conditions over Georgia improved the ongoing Short-Term Drought over portions of Georgia through December. By the end of November, D4 Exceptional Drought had been eliminated, with persistent D2 Severe to D3 Extreme drought over north Georgia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Rainy conditions over Georgia improved the ongoing Short-Term Drought over portions of Georgia through December. By the end of November, D4 Exceptional Drought had been eliminated, with persistent D2 Severe to D3 Extreme drought over north Georgia. Statistically speaking, at the start of December, 19.9 percent of the state was in D2 Severe Drought or worse, with 8.7 percent being D3 Extreme Drought or worse. At the peak of the drought, as shown in the Drought Monitor map on November 21, 2023, 24.7 percent of the state was in D2 Severe Drought or worse, with 9.7 percent being D3 Extreme Drought or worse. Drought only expanded to include one additional county in the month of December: Carroll county.

In total, December's rainfall generally ranged from 2 to 9 inches. Over nearly two thirds of the area, accumulations were 2 to 4 inches (40 to 90 percent of normal), with the lowest amounts near Columbus, Roberta and Eatonton closer to 1.5 inches (35 percent of normal). Over north and east central Georgia, amounts were higher, with accumulations of 5 to 9 inches (100 to 200 percent of normal). The highest totals over the northeast Georgia mountains were 11 inches (200 percent of normal). In general, these rainfall amounts fell during only 2-3 impactful weather events during the month.

In the December 28 Drought Information Statement issued by the NWS Atlanta office, 30-day rainfall totals were included for some of the driest climate record locations: Rome (RMG) reported 3.91 inches (80% of normal), Atlanta (ATL) reported 3.43 inches (77 percent of normal), Peachtree City (FFC) reported 2.88 inches (66 percent of normal), and Columbus (CSG) reported 1.86 inches (40 percent of normal). The 30-day totals for other locations exemplified the improving drought conditions over the state: Gainesville (GVL) reported 6.65 inches (147 percent of normal), Athens (AHN) reported 4.34 inches (103 percent of normal), and Peachtree-DeKalb (PDK) reported 4.10 inches (97 percent of normal).

By the end of December, soil moisture normal to above normal for the southeastern three-quarters of the state, with just northwest Georgia slow to show improvement. The National Drought Mitigation Center's Condition Monitoring Observer Reports from farmers reported improvements with the higher rainfall amounts but still reported fair pasture conditions. Farmers reported supplemental feeding was required for cattle and livestock, though some green up of fields had occurred in the warming beginning of the month. Additionally, through the month there were reports of delayed harvesting or planting of seasonal crops and heavy degree of loss with crop yield, or complete or near crop failure. Some farmers reported having to reduce their livestock herd due to the lack of sufficient food supply. Although collaborative efforts between NWS Atlanta office and local fire officials remained enhanced, many north Georgia localities opted to lift burn bans with the improved drought conditions.

The drought improved in January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 18, 9:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 18, 9:50 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
950 PM EST Mon Dec 18 2023

...Late Evening Update...

.UPDATE...
Issued at 946 PM EST Mon Dec 18 2023

Made some minor updates to the overnight temperatures given we are
running a bit warmer than forecast likely thanks to our gusty
winds keeping the boundary layer well mixed. This did not
substantially change the overnight lows, just slowed how quicly
they fall off. Winds should be subsiding a bit before sunrise,
which will open up a brief window for some nocturnal boundary
layer development and rapid cooling. Otherwise forecast on track.
A few impressive gusts this evening, incluidng a 40 mph at
Atlanta, 38 mph in Gainesville, and 37 mph at Athens.

Lusk

&&

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 245 PM EST Mon Dec 18 2023

Georgia is largely in store for a benign week following the impact
of two separate low pressure systems. The weekend low that brought
the area rain is now a thing of the past, long gone up the east
coast today. A secondary low moving through the Great Lakes region
has put Georgia at the base of the trough as it swings through this
afternoon and evening. This trough will reinforce the dry
northwesterly flow over the area, while also keeping the pressure
gradient tight enough to produce gusty winds overnight and into
early Tuesday. At this time, still expect sub-Wind Advisory gusts,
except maybe brief 35-40mph at elevations about 2500 feet.

Dry conditions will continue through the short term. Models are
known to struggle with the dew points under strong northwest flow,
so have continued with the previous trend of siding with the lower
end of guidance. Under the dry conditions, temperatures will tank,
with lows Tuesday and Wednesday morning in the 20s and highs only
warming into the mid 40s by the afternoon. Frost is unlikely Tuesday
with the winds and low dew points, but may be patchy Wednesday
morning.

31

&&

.LONG TERM...
(Wednesday morning through next Sunday)
Issued at 245 PM EST Mon Dec 18 2023

Surface high pressure will be anchored across the Southeast to start
the long-term period with dry conditions persisting through the end
of the week. Meanwhile, broad ridging aloft will bring gradually
warming conditions from below normal temperatures to start the
period to near to above normal temperatures by the weekend.
Widespread freezing temperatures are again expected Wednesday night
into Thursday morning. By Thursday night into Friday morning, some
locations will begin to see lows back above freezing, though at
least a light freeze is expected for many areas. Otherwise, given
the dry airmass lingering in place the only other forecast concern
of note will be the potential for additional fire weather concerns
both Wednesday and Thursday afternoons as minimum RH values could
approach the 25 percent threshold.

The next opportunity for rainfall looks to hold off until late in
the weekend headed into the Christmas holiday. At this point,
continued to indicate gradually increasing PoPs from Christmas Eve
into Christmas Day.

RW

&&

.AVIATION...
(00Z TAFS)
Issued at 636 PM EST Mon Dec 18 2023

VFR through TAF period. SKC through TAF period for most sites,
some high cirrus possible after 00Z tomorrow. Wind is biggest
impact. Current winds are 10-15 kts at most sites with gusts of 20
or above. Should see winds gradually decrease in strength through
overnight, approaching 8-12 kts by morning, then continue to
decrease at most sites through afternoon tomorrow. Direction will
remain NW at ATL sites, though could see some NE winds begin to
creep in through evening.

//ATL Confidence...00Z Update...
High all elements.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          26  47  24  51 /   0   0   0   0
Atlanta         27  45  27  50 /   0   0   0   0
Blairsville     19  42  22  51 /   0   0   0   0
Cartersville    23  45  22  52 /   0   0   0   0
Columbus        29  50  29  53 /   0   0   0   0
Gainesville     26  46  27  50 /   0   0   0   0
Macon           29  49  26  52 /   0   0   0   0
Rome            24  46  23  53 /   0   0   0   0
Peachtree City  25  47  23  51 /   0   0   0   0
Vidalia         31  48  29  52 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...31
LONG TERM....RW
AVIATION...Lusk
Hazardous weather outlook, Dec 18, 4:38 PM EST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
438 PM EST Mon Dec 18 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-192145-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
438 PM EST Mon Dec 18 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Low relative humidity values and the ongoing drought could combine
to produce near critical fire weather conditions across portions
of North Georgia Tuesday and Wednesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Carroll

When
December 19, 12:00 AM EST to December 31, 11:59 AM EST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
33.583, -85.080 (the zone’s center; the record gives no point)

According to the Drought Monitor issued on December 19, 2023, D2 Severe Drought conditions expanded into Carroll county. Although late-December rainfall offered slight relief, it was not enough to end drought conditions until January 2024.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164446.